Fatal overdoses linked to a synthetic opioid called nitazene

  • A type of synthetic opioid is increasing, leading to overdose deaths, according to a new CDC report.
  • Known as nitazenes, these opioids were developed over 60 years ago as a potential analgesic.
  • They have never been approved for clinical use in the United States.

Overdose deaths linked to a potent group of illegal synthetic opioids have more than quadrupled in Tennessee between 2020 and 2021, according to the state Department of Health.

However, “this number may be underestimated due to the low frequency of testing,” Tennessee state epidemiologist Jessica Korona-Bailey, MPH, and colleagues wrote Sept. 16 in Morbidity and Mortality Weekly Report (MMWR)the journal of the Centers for Disease Control and Prevention (CDC).

Known as nitazenes, these opioids were developed over 60 years ago as a potential pain reliever, but have never been approved for clinical use in the United States.

Laboratory tests show that the potency of several types of nitazenes exceeds that of the synthetic opioid fentanyl by up to 10 times, while some nitazene analogs have similar potency to fentanyl.

Fentanyl is 50 to 100 times more potent than morphine.

The exact number of U.S. overdose deaths involving nitazene is unknown, Korona-Bailey and colleagues said, in part because standard toxicology panels don’t always test these drugs.

An expert from the Center for Forensic Science Research and Education estimates that nitazenes accounted for about 5% of fatal drug overdoses in the country last year, reports The hill.

The total number of drug overdose deaths in the United States exceeded 100,000 in the 12 months ending April 2021, shows preliminary data from the CDC.

Forensic laboratories have detected the presence of nitazenes in Florida, Ohio, the District of Columbia and other parts of the country.

In Tennessee, Korona-Bailey and her colleagues used data from state death certificates and toxicology reports of deaths to identify fatal overdoses of nitazene — showing an increase from 10 in 2020 to 42 in 2021.

All of these cases involved multiple substances, with injection being the most common route of administration, they found.

Many of those cases have occurred in Knox County, which sends blood samples for additional lab testing to the Drug Enforcement Agency (DEA). Thus, numbers in other counties may be underestimated, the researchers said.

Dr. Lawrence Weinstein, chief medical officer of the US Substance Abuse Centers, said this trend of underreporting nitazene-related overdose deaths could be happening across the country.

“If such a large increase occurred in Knox County, Tennessee – a county with a population of less than 500,000 – we would be remiss to believe that large counties and metropolitan areas would not have seen even greater increases. significant if nitazenes were an integral part of testing programs. ,” he said.

Moreover, the fact that the majority of these deaths involve more than one substance suggests that “it is highly likely that those who injected, ingested or snorted a substance containing nitazenes were completely unaware of its presence”, he said. declared.

It also happens with fentanyl – which is strong and cheap to make – with people making illegal drugs by adding fentanyl to heroin, cocaine, methamphetamines and other drugs.

Often, even the person supplying the substance will have no idea the drug is mixed with fentanyl or another synthetic opioid, Weinstein said.

As a result, “overdose deaths occur in people who take a pill given to them by a friend or obtained through social media, unaware that they are making a fatal mistake,” he said.

The Tennessee data also shows that only 12 of the people who had a fatal overdose involving nitazene received naloxone (Narcan), a prescription drug used to treat opioid overdoses.

This medication has been shown to work in people who have overdosed certain types of nitazenes, although higher doses of naloxone may be needed to restore breathing.

“Given the effectiveness of naloxone in preventing fatal overdoses, more frequent administration of naloxone by first responders, bystanders, and clinicians is important,” Korona-Bailey and colleagues said.

An opioid overdose is life threatening and requires immediate medical attention. Signs that a person may have an overdose include:

  • Their face is extremely pale and/or feels clammy to the touch
  • Their bodies go limp
  • Their fingernails or lips have a purple or blue color
  • They begin to vomit or make gurgling noises
  • They cannot be woken up or are unable to speak
  • His breathing or heart rate slows or stops

Tennessee Health Department data does not indicate whether any of the overdose deaths involving nitazenes occurred in younger people.

But research by addiction medicine expert Dr. O. Trent Hall and his colleagues shows that other synthetic opioids, including fentanyl, have a negative impact on teens.

In a study published online September 9 in the journal of adolescent healththey found that “years of life lost” among 10-19 year olds increased by 113% in the first year of the COVID-19 pandemic, compared to the previous year.

“To see this huge jump in the first year of the pandemic was an incredible shock,” said Hall, an assistant professor of psychiatry and behavioral health at The Ohio State University Wexner Medical Center in Columbus, Ohio.

Years of life lost, or excess mortality, is the difference between the age at which a person dies and their expected remaining years of life.

In 2020, four-fifths of 1,391 youth overdose deaths involved fentanyl or other synthetic opioids (other than methadone), Hall and colleagues found.

Whereas 35 to 44 years old in the United States have the highest rates of drug overdose deaths, according to the CDC, adolescents are particularly at risk of illegal drug use.

“We know addiction is a chronic health condition that often begins in adolescence. We also know that teenagers are at a stage where many are engaging in risky behaviors,” Hall said.

But “in the era of fentanyl, a single experiment [with an illegal drug] can be deadly,” he said.

To help reduce drug overdose deaths among young people, Hall said the country needs to better screen for risk of substance use among teens and provide effective treatment for those who already have a substance use disorder. of substances.

Additionally, “we need to engage adolescents with effective public health messaging that correctly conveys the serious risk of fentanyl,” he said, including “that it can be disguised as another drug.”

Leave a Comment